Stomach Flu

 

Having to work and having the stomach flu is not fun. AT ALL. Ugh… I feel awful, and I probably looked green or pale all day. I wonder if any of my patients noticed. I tried to put on my best face during my shift. All I could think of was how good it would feel to crawl into bed. But, the pharmacy must go on! The whole day was so blurred together for me, though, that I really can’t focus enough to write anything tonight. I still feel gross. Pepto and Gatorade are my friends for right now. So, I hope you all accept my apology for such a disappointing entry today. Hopefully, I’ll be back at 100% tomorrow.

 

Image courtesy of http://i68.photobucket.com/albums/i26/Bric123/nausea.jpg

Advertisements

Aspirin

Image

 

This was going to be a relatively boring entry today about generic vs. brand name medications. That can wait until a day when nothing super interesting happens because today was not one of those days.

So, I receive a phone call about 2 minutes before closing. I groan because this phenomenon always happens, and it’s almost always a question about what time we close. I almost didn’t want to pick it up, but I was so glad I did because this phone call may have literally saved a woman’s life.

The woman I was talking to was just put on an aspirin regimen within the past few weeks. She told me she noticed whenever she bumps herself, she gets a huge bruise. She asks me if this is normal and if it means shes bleeding internally. I tell her that bruising is a common occurrence with any blood thinning agents, aspirin included. I tell her the main thing to watch is her stool consistency because this is one of the only ways you can tell outside of a medical setting if you’re having upper GI bleeding.

I tell her seeing bright red blood could just be a hemorrhoid, but if she saw this for a few days in a row to contact her doctor. I tell her to watch more for coffee ground consistency in her stool because this signifies a more significant bleed. She tells me the coffee ground consistency has been going on in her stools for a few days now and that she has accompanying stomach pain and stomach bruising with it. She tells me she just saw her doctor yesterday and told him about it, but he brushed it off, telling her it was normal. My eyes almost bulged out of my head. I’ve never actually heard anybody in the community setting tell me they were having signs of what could be major bleeding. When I asked her how bad the stomach pain was, she rated it an 8 on the 1-10 pain scale

I told her to get to the emergency room because that was not a normal side effect of aspirin. I told her to be very specific to the triage nurses and ER docs about what kind of stools she was passing and what kind of pain she was experiencing. She started to become nervous, so I told her not to panic. I just emphasized that she get to the hospital after hanging up the phone. She thanked me and hung up.

Maybe I was a bit too cautious with her, but from the description she provided over the phone, it was like reading a page out of a textbook on GI bleeding. I wanted to slap her doctor over the head. Having just put her on an aspirin regimen, I would think he would be more concerned hearing about this. I can only hope she doesn’t have a serious GI bleed. I pray I was too cautious and that her visit to the ER is a relatively short one. I somehow think she won’t be on her aspirin regimen for a bit, though.

It’s moments like these that I realize what a huge impact pharmacists have on people’s lives.

 

Image courtesy of http://i105.photobucket.com/albums/m234/pirateobsessed/bannerDbA.png

Constipation

Image

 

So many people today had all kinds of tummy troubles! I couldn’t help but wonder if their holiday eatings had anything to do with it. (I live in the United States, and we just celebrated Memorial Day over here.) The most common complaint was constipation. Definitely no fun for anyone.

The story that sticks out most is one of a mother who came in to get something to help with constipation that her daughter was experiencing. She told me her daughter has physical handicaps and runs into this problem from time to time. Normally, the gentle laxatives and stool softeners work, but they haven’t this time. She asked about a recommendation for something stronger, so I begin to point her in the direction of the stronger Senokot tablets. That’s when she tells me the girl hasn’t been able to go for four days.

There is a difference between being constipated for a day or two and being constipated for four days or more. If you’re constipated for a day, usually you’re in no real trouble and a stool softener or a gentle overnight laxative will do the trick. If you’re constipated for four days or more, you’re at risk for a bowel impaction, which may need to be manually resolved by a healthcare professional. My recommendation for this woman was to have her daughter use magnesium citrate (an oldie, but goodie). I told her if she didn’t have any bowel movements after using it, to take her to the hospital to check for an impaction.

It’s funny how often I find myself recommending products for stomach ailments. There’s at least one person a day who asks for help choosing a product for bowel regulation and other related things. Generally speaking, when the tummy is happy, the person is happy.

 

Image courtesy of http://i78.photobucket.com/albums/j114/Zenta68/constipation.gif